On the numerical solution of contact problems

  • H. D. Mittelmann
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 878)


We consider finite element discretizations of variational problems which correspond to quasilinear elliptic boundary value problems with linear constraints. A modified block-relaxation method and a preconditioned conjugate gradient algorithm are presented which generalize known methods for bound-constraints to more general restrictions. Global convergence proofs are given and an application to the contact problem for two membranes.


Contact Problem Finite Element Discretizations Convergence Proof Preconditioned Conjugate Gradient Method Descent Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Glowinski, R., Lions, J. L., Tremolieres, R., Approximations des inéquations variationelles. Paris, Dunod 1976Google Scholar
  2. [2]
    Kikuchi, N., Oden, J. T., Contact porblems in elasticity, TICOM report 79-8, University of Texas at Austin 1979Google Scholar
  3. [3]
    McCormick, G. P., Anti-zig-zagging by bending, Manag. Sci. 15, 315–320 (1969)CrossRefGoogle Scholar
  4. [4]
    Mittelmann, H. D., On the approximate solution of nonlinear variational inequalities, Numer. Math. 29, 451–462 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Mittelmann, H. D., On the efficient solution of nonlinear finite element equations I, to appear in Numer. Math.Google Scholar
  6. [6]
    Mittelmann, H. D., On the efficient solution of nonlinear finite element equations II, submitted to Numer. Math.Google Scholar
  7. [7]
    Oden, J. T., Kikuchi, N., Finite element methods for certain free boundary value problems in mechanics, in "Moving boundary problems", D. G. Wilson, A. D. Solomon, P.T. Boggs (eds.), Academic Press, New York 1978Google Scholar
  8. [8]
    Oetli, W., Einzelschrittverfahren zur Lösung konvexer und dualkonvexer Minimierungsprobleme, Z. Angew. Math. Mech. 54, 334–351 (1974)Google Scholar
  9. [9]
    O'Leary, D. P., Conjugate gradient algorithms in the solution of optimization problems for nonlinear elliptic partial differential equations. Computing 22, 59–77 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Ortega, J. M., Rheinboldt, W. C., Iterative solution of nonlinear equations in several variables. Academic Press, New York 1970zbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • H. D. Mittelmann
    • 1
  1. 1.Abteilung MathematikUniversität DortmundDortmund 50

Personalised recommendations